This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Eruption Due to Phenolphthalein. Presented by Dr. H. H. Whitehouse for Dr. John E. Lane.
M. F., a married woman, aged 26, presented palm-sized, dark brown, sharply marginated areas on the upper part of the body, especially on the chest and breasts. She had been troubled with the eruption for nearly four years, the lesions constantly recurring. The condition began three weeks prior to presentation. The appearance of the lesions was preceded by prickling and burning. The patient was in the habit of taking phenolphthalein. An exacerbation could be produced with this drug.
Dr.Fred Wise : I agree with the diagnosis of an eruption due to phenolphthalein. I have always considered the mottling within the larger lesions characteristic of an eruption due to this drug, though it also occurs in eruptions caused by antipyrine.
Dr. Howard Fox : I cannot agree with Dr. Wise concerning the mottling,
Maloney ER, Fraser .F. NEW YORK DERMATOLOGICAL SOCIETY. Arch Derm Syphilol. 1932;25(2):403–412. doi:10.1001/archderm.1932.01450020415021